Arkansas, 2022

Ice Storm and Winter Storm in Arkansas, February 23 to 24, 2022

February 23 to 24, 2022 · NWS MEG · 9 events in 9 counties and zones

A cold front sagged southward through the Mid-South on Tuesday, February 22, 2022, eventually stalling across central Mississippi by Wednesday, February 23, 2022. Cold air gradually deepened across northern sections of the Mid-South.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front sagged southward through the Mid-South on Tuesday, February 22, 2022, eventually stalling across central Mississippi by Wednesday, February 23, 2022. Cold air gradually deepened across northern sections of the Mid-South. A potent upper-level trough approached the region Wednesday afternoon resulting in a burst of sleet across northeast Arkansas and the Missouri Bootheel which quickly impacted travel. Moisture continued to stream across the region Wednesday night into Thursday morning as cold air seeped south toward the I-40 corridor in Arkansas and across northwest Tennessee. This resulted in a corridor of heavy icing across much of east Arkansas and northwest Tennessee. One-quarter to one-half inch of ice resulted in widespread power outages caused by tree and powerline damage. Lighter amounts of icing occurred across other parts of West Tennessee including Memphis, Paris, and Lexington. Precipitation tapered off during the afternoon hours on Thursday, February 24, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 23, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 23, 11:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1125 AM CST Wed Feb 23 2022

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 556 AM CST Wed Feb 23 2022/

As of 4:00 AM CST, all of the severe weather has moved out of the
area. There is still some ongoing rain showers over northeast
Mississippi. Those showers will continue to move out of the area
in the next hour or so.

A digging trough over the Desert Southwest, southwest flow aloft
over the Mid-South, will bring an extensive period of overrunning
precipitation. Widespread clouds will continue over the region
today with another round of heavy rainfall. With the previous days
rainfall amounts, soil conditions are saturated, rivers and
creeks are elevated and thus another Flood Watch may be needed.
The cold air is filtering in behind the front will bring icy
conditions in the form of freezing rain. A Winter Storm Warning
through Thursday evening for the Missouri Bootheel, Cross to Clay
and Mississippi counties in Arkansas and Lake, Obion, Weakley and
Dyer counties in west Tennessee. Freezing rain accumulation up to
a half inch in spots is likely. Some locations could see light
sleet accumulations. Dangerous to impossible travel, tree damage
and power outages can be expected. A Winter Weather Advisory is
also in effect for St. Francis and Crittenden counties in
Arkansas, Tipton, Lauderdale, Gibson and Henry counties in
Tennessee through Thursday evening. Light ice accumulations can be
expected with hazardous travel possible. As the precipitation
moves out with the cold front the rest of the area could see some
snow flurries. Little to no accumulation is expected.

For most of Friday and half of Saturday, we look to be dry and
chilly. Daytime temperatures in the upper 30s in the Missouri
Bootheel and northeast Arkansas to low 50s in northeast Mississippi.
Overnight temperatures are in the upper 20s and low to mid 30s.

The latter half of Saturday and first half of Sunday a low pressure
system looks to move through the lower Mississippi River Valley
keeping most of the precipitation in north Mississippi. It is
possible that overnight we could see some snow flurries but as of
right now, no accumulations are expected.

Looking into early next week we finally dry out for a few days.
Temperatures rebound into the upper 50s and mid 60s by Tuesday. In
case anyone is interested, Spring is only 25 days away. Not that we
are counting.

SMW

&&

.AVIATION...

MVFR conditions at MEM MKl and JBR will likely be short lived
this afternoon. IFR to LIFR conditions will prevail over the next
24 to 30 hours at all sites. CIGS will likely to lower to IFR
levels or lower)as prevailing precipitation begins or shortly
thereafter. Expect freezing rain at JBR to prevail for a
prolonged period beginning this afternoon. North winds 10-15kt
with occasional gusts to 20kt this afternoon should diminish a bit
tonight to around 10kt.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Warning until 6 PM CST Thursday for Clay-Craighead-
     Cross-Greene-Mississippi-Poinsett.

     Winter Weather Advisory until 6 PM CST Thursday for Crittenden-
     St. Francis.

MO...Winter Storm Warning until 6 PM CST Thursday for Dunklin-
     Pemiscot.

MS...None.
TN...Winter Storm Warning until 6 PM CST Thursday for Dyer-Lake-Obion-
     Weakley.

     Winter Weather Advisory until 6 PM CST Thursday for Gibson-Henry-
     Lauderdale-Tipton.

     Flood Watch from 3 PM CST this afternoon through late Thursday
     night for Benton TN-Carroll-Chester-Crockett-Decatur-
     Fayette-Hardeman-Hardin-Haywood-Henderson-Madison-McNairy-
     Shelby.

&&
Hazardous weather outlook, Feb 23, 11:51 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1151 AM CST Wed Feb 23 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-242000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1151 AM CST Wed Feb 23 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Significant ice accumulations, due to freezing rain, are expected
over northeast Arkansas, the Missouri Bootheel and far northwest
Tennessee this afternoon into tonight. Ice accumulations will
approach or exceed a quarter of an inch through late this evening.
Additionally, minor sleet accumulations of less than a quarter of
an inch are possible.

Locally heavy rainfall could result in flooding across portions
of west Tennessee, mainly along and south of Interstate 40.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Significant ice accumulations, due to freezing rain, are expected
over northeast Arkansas, the Missouri Bootheel and far northwest
Tennessee through Thursday afternoon. Total ice accumulations up
to a half inch will be possible north and northeast of Jonesboro.
Sleet accumulations are expected to total a tenth of an inch or
less.

Strong to severe thunderstorms are possible over portions of
northeast Mississippi on Thursday. Damaging wind and small hail
are the primary threats.

Locally heavy rainfall will be possible Thursday into Thursday
night mainly along and south of Interstate 40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm, 3 winter storm. Local standard time, as filed.

Winter Storm, Clay

When
February 23, 12:00 PM CST to February 24, 7:00 PM CST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Around an inch of sleet fell causing widespread travel disruption. Around one-tenth of an inch of ice resulted in some tree limbs down.

Winter Storm, Greene

When
February 23, 12:00 PM CST to February 24, 7:00 PM CST
Where
Greene forecast zone
Reported by
Amateur Radio
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Around an inch of sleet fell causing widespread travel disruption. Around one-tenth of an inch of ice resulted in some tree limbs down.

Winter Storm, Craighead

When
February 23, 12:00 PM CST to February 24, 7:00 PM CST
Where
Craighead forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Around an inch of sleet fell causing widespread travel disruption. Around one-tenth of an inch of ice resulted in some tree limbs down.

Ice Storm, Poinsett

When
February 23, 2:00 PM CST to February 24, 8:00 PM CST
Where
Poinsett forecast zone
Reported by
Broadcast Media
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Around one-quarter inch of ice led to widespread tree and power line damage along with power outages.

Ice Storm, Mississippi

When
February 23, 2:00 PM CST to February 24, 8:00 PM CST
Where
Mississippi forecast zone
Reported by
Emergency Manager
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Up to four-tenths of an inch of ice resulted in widespread tree and power line damage along with power outages.

Ice Storm, Crittenden

When
February 23, 3:00 PM CST to February 24, 8:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Up to one-half inch of ice led to widespread tree and power line damage along with widespread power outages.

Ice Storm, Cross

When
February 23, 3:00 PM CST to February 24, 8:00 PM CST
Where
Cross forecast zone
Reported by
Emergency Manager
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Up to four-tenths of an inch of ice resulted in widespread tree and power line damage along with power outages.

Ice Storm, St. Francis

When
February 23, 6:00 PM CST to February 24, 8:00 PM CST
Where
St. Francis forecast zone
Reported by
Social Media
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Up to one-half inch of ice resulted in widespread tree and power line damage along with widespread power outages.

Ice Storm, Lee

When
February 23, 6:00 PM CST to February 24, 1:00 PM CST
Where
Lee forecast zone
Reported by
Social Media
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Around one-quarter inch of ice resulted in widespread tree and power line damage along with power outages.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009439, 1009440, 1009441, 1009448, 1009450, 1009449, 1009451, 1009452, 1009453.